(navigation image)
Home American Libraries | Canadian Libraries | Universal Library | Community Texts | Project Gutenberg | Children's Library | Biodiversity Heritage Library | Additional Collections
Search: Advanced Search
Anonymous User (login or join us)
Upload
See other formats

Full text of "History Of The Theory Of Numbers - I"

CHAP. V]                                   FAEEY SERIES.                                         155
K be the area of the region bounded by this curve, and N the number of points (x, y) within it or on its boundary such that # is a multiple of k and is prime to y. Then                    ,. 
where K increases by uniform stretching of the figure from the origin.
In particular, consider the number N of irreducible fractions x/y^l whose denominators are ^n. Since x^y, the area K of the triangular region is n2/2. Hence N (n2/2)(6/7r2), approximately (Sylvester55). Again, the number of irreducible fractions whose numerators lie between I and Z+ra, and denominators between I' and Z'+m', is 6ram'/7r2, approximately.
There is a similar theorem in which the points are such that y is divisible by k', while three new constants obey conditions of relative primality to each other or to x} y, k, k'.
Extensions are stated for w-dimensionai space.
E. Cahen219 called /&(n) the indicateur of kth order of n.
G. A. Miller220 evaluated Jk(m) by noting that it is the number of operators of period m in the abelian group with k independent generators of period m.
G. A. Miller221 proved (10) and (11) by using the same abelian group.
E. Busche222 indicated a proof of (10) and (12) by an extension to space of k+l dimensions of Kronecker's223 plane, in which every point whose rectangular coordinates x} y are integers is associated with the g. c. d. of x, y.
A. P. Minin224 proved (14) and some results due to Gegenbauer.204
R. D. Carmichael225 gave a simple proof of Zsigmondy's216 formula for $.
G. Me*trod226 stated that the number of incongruent sets of solutions of xy' x'y^a (mod m) is 2dmJ2(m/d), where d ranges over the common divisors of m and a. When a takes its m values, the total number of sets of solutions is
It is asked if like relations hold for Jk, /c>2.
Cordone91 and Sanderson115 (of Ch. VIII) used Jordan's function in giving a generalization of Fermat's theorem to a double modulus.
FAREY SERIES.
Flitcon248 gave the number of irreducible fractions <1 with each denominator <100, stating in effect the value of Euler's <j>(n) when n is a product of four or fewer primes.
219Th6orie des nombres, 1900, p. 36; I, 1914, 396-400. 220Amcr. Math. Monthly, 11, 1904, 129-130. 221Amer. Jour. Math., 27, 1905, 321-2. 222Math. Annalen, 60, 1905, 292.